Respiratory Distress and Pronounced Muscular Weakness Signal Trouble

Respiratory Distress and Pronounced Muscular Weakness Signal Trouble
Respiratory Distress and Pronounced Muscular Weakness Signal Trouble

Mr. S was brought to the emergency department (ED) by ambulance after a presumed suicide attempt. Earlier in the day, he had an argument with his 13-year-old daughter, who was threatening to hurt herself after being bullied at school.

When questioned in the ED, Mr. S admitted to drinking three 12-oz cans of beer and ingesting four packets of a substance known to be rat poison just prior to arrival. During preliminary examination, Mr. S complained of shortness of breath, dizziness, and excess secretions in his mouth. He displayed fecal and urinary incontinence, and muscular spasms in his abdomen and both legs.


HISTORY
The patient denied any prior psychiatric history, other drug use, or active suicidal ideation. He also claimed to have no history of chest pain, alcohol withdrawal or seizures. Medical history was significant for alcohol use (a minimum of two 6-packs of beer every weekend). Mr. S was hospitalized for pancreatitis in 2002 and a subsequent cholecystectomy.

EXAMINATION

Vital signs in the ED were as follows: temperature 36.7, BP 125/93, heart rate 56, respiratory rate of 16 beats/minute and oxygen saturation was 87% on room air. Head exam was notable for pinpoint pupils; there was noticeable hypersalivation. Lungs were clear. Heart sounds were normal. Abdomen was mildly distended and tender to palpation in epigastrium. Extremities were warm and without edema. Calf muscle fasciculations were noted bilaterally.


LABORATORY RESULTS
ECG showed sinus rhythm at a rate of 68 with no ischemic changes. QTc was 433msec.

WBC was 14,800/uL with hemoglobin 16.6g/dL. International normalized ratio was 0.91. Liver panel showed aspartate transaminase 33units/L, alanine amino­transferase 84units/L, and alkaline phosphatase 80units/L. Urine toxicology screen was notable for amphetamines. Alcohol level was 23mg/dL. Chest x-ray was unremarkable.


DIAGNOSIS

Taking a detailed history and recognition of the physical symptoms of cholinergic crisis are most important in diagnosis, as toxicology screens will be of little utility.1 Many chemical agents have a characteristic petroleum or garlic-like odor. The clinical features of cholinergic excess — best remembered by the mnemonic SLUDGE (Salivation, Lacrimation, Urination, Defecation, Gastrointestinal Distress, Emesis) or DUMBELS (Diarrhea, Urination, Miosis, Bradycardia, Emesis, Lacrimation, Salivation) — should raise the question of organophosphate poisoning.1

Children present differently from adults, with the most common manifestations being seizures (in 22%-25%), and mental status changes including lethargy and coma (in 54%–96%) one study noted.2 Every attempt should be made to identify the toxic agent.


When diagnosing, laboratory tests are generally not helpful. RBC acetylcholinesterase and plasma pseudocholinesterase levels will be depressed, if these tests are available. Therefore, it is important to administer treatment prior to laboratory confirmation of toxicity. Chest radiographs may reveal pulmonary edema. Sinus tachycardia is the most common finding seen on ECG, although sinus bradycardia with PR prolongation can develop secondary to increased parasympathetic activation.